Wyoming, 2023Damaging Winds and High Wind in Wyoming, April 27, 2023
April 27, 2023 · NWS RIW · 6 events in 6 counties and zones
A strong cold front moved across Wyoming and brought showers and thunderstorms to Wyoming. Large dew point depressions and strong mid level winds mixing to the surface brought very strong wind gusts to portions of central Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Wyoming and brought showers and thunderstorms to Wyoming. Large dew point depressions and strong mid level winds mixing to the surface brought very strong wind gusts to portions of central Wyoming. Wind gusts past 60 mph occurred in portions of Big Horn, Fremont, Park, Washakie, Johnson and Natrona Counties with a maximum gust of 70 mph at the Natrona County airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 3:45 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 27, 3:45 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
445 AM MDT Thu Apr 27 2023
.DISCUSSION...Today through Wednesday
Issued at 156 AM MDT Thu Apr 27 2023
Thursday will be the most active day of the forecast with an
approaching cold front from the north that will affect much of the
CWA. A progressive shortwave down the longwave ridge will quickly
push through during the afternoon hours, before exiting to the
southeast after sunset. With increasing divergence aloft, a strong
and quick cold front, supported from above, will slide through
north to south from mid morning to mid afternoon. Increasing
west to northwesterly winds ahead of the front as the gradient
tightens associated with it. Directly behind the cold front will
expect gusty northerly winds up to 30-40 mph for much of the
valleys with the strongest gusts over 50 mph for the Bighorn Basin
and points east where the higher PVA anomalies will occur. As a
result, the higher snowfall accumulations are expected for the
Bighorns around 6-10 inches with less for the mountains along the
Divide. Valley rain showers are likely for much of the area east
of the Divide with isolated rumbles of thunder possible during the
peak heating of the afternoon with the strongest instability
seeing CAPE values up to 300-500 J/kg. A quick punch from the
front will see easing winds and tapering precipitation towards
sunset and especially into the overnight by midnight as the
shortwave slides to the southeast rather quickly.
Otherwise, a strong ridge will build back in across much of the
Rocky Mountain west starting Friday with increasing convergence
aloft. As a result, any of the Pacific lows will be suppressed to
the West Coast of the US. This will bring warmer temperatures
through the weekend and much of the next work week, with 70s east
of the Divide and pushing the 80 degree mark for the Bighorn
Basin. West of the Divide will see 50s and 60s that will bring a
risk of flooding early next week due to melting snow in the lower
elevations of Teton and Lincoln counties, including near Hoback
Junction. The foothills in the 6-9kft range could also be affected
by these warmer temperatures. Prolonged above average
temperatures are expected, as the omega blocked ridge continues
to sit in place with little movement or breakdown as depicted
with many of the longer term models both deterministic and
probabilistic. Very minor mid level shortwaves are the only
details across the ridge that might see some brief spits of upper
level mountain snow west of the Divide, but nothing significant
to even note at this point. Stay tuned for any updates over the
weekend for any river flood stage updates as temperatures warm
beyond the Thursday cold front.
&&
.AVIATION...For the 12Z TAFS through 12Z Friday
Issued at 444 AM MDT Thu Apr 27 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
VFR conditions prevail much of the period at all terminals, except
KRKS which is under the threat of MVFR in association with late day
convection. A shortwave dropping south through Montana traverses the
state this afternoon generating increasing west to northwest wind
gusting 24 to 36kts. Instability along the leading edge of a cold
front will produce scattered showers, primarily along the
Continental Divide and over southern Wyoming. The best chance for
TSRA and brief MVFR conditions at KRKS would be from 22Z/Thu to
02Z/Fri. The cold front backs into KRKS around 02Z/Fri, leading
to an abrupt east- northeast shift of the wind. Wind speeds
gradually diminish at all terminals between 01Z-05Z/Fri. All
terminals VFR by 03Z/Fri. Mountain tops occasionally obscured
between 20Z/Thu and 03Z/Fri.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions prevail at all terminals through most of the
period. The exception will be brief MVFR conditions along and
ahead of a vigorous cold front associated with a fast-moving
shortwave diving south through Wyoming this afternoon. West to
northwest wind increases through the morning at all terminals
before becoming more northerly following frontal passage. The main
frontal push occurs around 18Z/Thu at KCOD and it continues a
southward trek to the Continental Divide by 22Z/Thu. Frequent wind
gusts of 25-40kts to occur much of the day, most especially
during the afternoon hours. Hi-res models have been consistent in
showing a 2-3 hours period ahead of and just behind the front as
the best chance for showers, thunderstorms, and brief MVFR.
Precipitation ends and conditions are VFR by mid- evening with
wind speeds gradually diminishing by 06Z/Fri. Mountain tops
frequently obscured between 18Z/Thu and 03Z/Fri.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 156 AM MDT Thu Apr 27 2023
After a brief break from any precipiation, snow and rain will
return Thursday. Mountain snow and valley rain with a isolated
rumble of thunder possible for much of the area east of the Divide
given more instability further east. Highest snowfall totals
expected for the Bighorns, where a Winter Weather Advisory is in
effect. Winds will increase through the morning hours with gusts
up to 30-40 mph ahead of an approaching cold front that will
quickly turn more northerly into the afternoon hours. Strongest
gusts over 50 mph are expected for the Bighorn Basin and towards
the I-25 corridor with the strongest mixing of cooler air for a
few hours behind the aforementioned front. Winds will quickly
diminish towards sunset and especially before midnight with
clearing skies and weakening gradient as high pressure starts to
build in from the north and northwest. Dry conditions and a
warming trend expected to start Friday and into the weekend
through much of next week as well.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM MDT Friday for WYZ008-009.
&&
DISCUSSION...Lowe
AVIATION...Jones/LaVoie
FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 27, 1:03 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MDT Thu Apr 27 2023
WYZ001>020-022>030-281215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MDT Thu Apr 27 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Tonight.
Mountain snow behind a cold front will begin by mid to late morning
Thursday for the Bighorns seeing 6 to 10 inches with lesser amounts
towards the Divide. Gusty north winds behind the cold front with the
highest speeds for the Bighorn Basin and points east to the I-25
corridor of over 50 mph. Valley rain showers and some isolated areas
of thunder will be prevalent through the afternoon east of the
Divide. Winds will diminish and any precipiation will taper off after
sunset and towards midnight to the southeast.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Warming temperatures and dry conditions expected through the long
term period. West of the Divide will see 50s and 60s that will bring a
risk of flooding early next week due to melting snow in the lower
elevations of Teton and Lincoln counties, including near Hoback
Junction. The foothills in the 6-9kft range could also be affected
by these warmer temperatures.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Northeast Johnson County
- When
- April 27, 8:30 AM MST to 3:45 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A maximum wind gust occurred of 59 mph occurred at the Johnson County airport.
Thunderstorm Wind, Park
- When
- April 27, 9:35 AM MST
- Where
- Park County, Powell Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.870, -108.780
A 60 mph wind gust was reported at the Powell airport.
Thunderstorm Wind, Washakie
- When
- April 27, 10:51 AM MST
- Where
- Washakie County, (Wrl)worland Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.970, -107.950
A 61 mph wind gust was reported at the Worland airport as a line of thunderstorms passed.
High Wind, North Big Horn Basin
- When
- April 27, 12:37 PM MST to 3:32 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
High wind occurred at the Greybull airport, with a maximum gust of 63 mph.
Thunderstorm Wind, Natrona
- When
- April 27, 1:04 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
A 70 mph wind gust was reported at the Natrona County airport.
High Wind, Wind River Basin
- When
- April 27, 1:43 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 62 mph wind gust was reported at the Riverton airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 27, 2023$274,000 · 1.75 in hail · 10 events
- Flooding in North Dakota, April 27 to 30, 2023$348,000 · 2 events
- Hail and Damaging Winds in Florida, April 27, 2023$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, April 27, 2023$25,000 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 202353 kt wind · 16 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$15,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 27 to 29, 202312 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 27, 202352 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$8,000 · 2 in hail · 7 events
- Hail and Damaging Wind in Mississippi, April 27, 20231.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 27, 20231 in hail · 7 events
- Flash Flood and Hail in Florida, April 27, 20231.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096776, 1096780, 1096781, 1096783, 1096785, 1096786.